Montana, 2008

Drought in Montana, July 1 to 31, 2008

July 1 to 31, 2008 · NWS GGW · 7 events in 7 counties and zones

Below normal winter, spring and summer precipitation exacerbated drought conditions across eastern Montana resulting in widespread severe (D2) drought levels becoming extreme (D3) later in the month particularly in Sheridan, eastern Roosevelt, eastern Richland, and Wibaux counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Below normal winter, spring and summer precipitation exacerbated drought conditions across eastern Montana resulting in widespread severe (D2) drought levels becoming extreme (D3) later in the month particularly in Sheridan, eastern Roosevelt, eastern Richland, and Wibaux counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 8:04 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 8:04 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT MON JUN 30 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THUNDERSTORMS DEVELOPED OVER THE MOUNTAINS OF CENTRAL AND WESTERN
MONTANA THIS AFTERNOON. THIS HAS RESULTED IN AN EXTENSIVE AREA OF
CIRRUS SPREADING EAST OVER THE LOCAL FORECAST AREA. UPDATED
OVERNIGHT SKY COVER TO REFLECT THIS AS IT SHOULD LINGER OVERNIGHT
WHILE SLOWLY DISSIPATING. OTHERWISE...TWEAKED A FEW
TEMPERATURES...BUT THE REMAINDER OF THE FORECAST LOOKS IN GOOD
SHAPE. AJZ

PREVIOUS SHORT TERM DISCUSSION...
STRONG UPPER HIGH PRESSURE WITH ACCOMPANYING HOT AND DRY AIRMASS
OVER THE AREA TODAY. THERE IS A WEAK SHORTWAVE MOVING SLOWLY OFF
THE SW MOUNTAINS AND EXPECTED TO MOVE MAINLY ACROSS S MT TONIGHT
IN ANTICYCLONIC FLOW.

THE UPPER HIGH STARTS TO WEAKEN TONIGHT TUESDAY WITH INCREASING
MOISTURE FROM THE SW AS UPPER RIDGE STARTS TO SHIFT E AND WEAK
SHORTWAVES APPROACH. MODELS INCREASE PRECIP WATER TO AS MUCH AS
1.2 INCHES BY 00Z WED WITH LIFTED INDEXES DOWN TO -4. SHORTWAVES
ARE WEAK THOUGH...AND HOT AIRMASS IN OUR S YET WILL RESULT IN
MOST CONVECTION NOT GETTING GOING UNTIL EVENING.

AT THE SAME TIME...COOL ADVECTION STARTS IN OUR N IN THE
MORN...ASSOCIATED WITH AN ORGANIZING HIGH PRESSURE OVER CANADA.
THIS AIRMASS WILL BE COOLER...DRY...AND MORE STABLE...GREATLY
REDUCING THE CHANCE OF ANY PRECIP IN OUR N DURING THE DAY TUE.
MODELS SHOW 20-25KT NE WINDS AT 850 MB AND MOS HAS 15-20KT WINDS
FOR SEVERAL HOURS AT KGGW...SO WITH COOL ADVECTION...THESE SHOULD
MIX TO SURFACE. WILL ISSUE A LAKE WIND ADVISORY WITH CONFIDENCE
HIGH. THIS AIRMASS COLLIDES WITH THE MOISTER AIRMASS AS THEY BOTH
REACH OUR SW ABOUT THE SAME TIME FOR THE BEST CHANCE OF TSTORMS
THERE TUE EVENING.

MODELS TEND TO STABILIZE AIRMASS ALL OVER THE CWA LATE TUE NIGHT
AND WED MORN...RESULTING IN MAINLY JUST SHOWER CHANCES RATHER
THAN TSTORM BY WED MORN. MODELS IN GOOD AGREEMENT WITH DEVELOPING QPF
IN OUR SW...UP TO 0.5 INCH FROM THIS SYSTEM...IN UPSLOPE ENHANCED
PATTERN. BEST UPSLOPE IS W OF OUR AREA OVER THE ROCKIES THOUGH. COOLER
AIR SPREADS ACROSS ENTIRE CWA TUE...FOR COOLER HIGHS WED DUE TO NE
WINDS FROM CANADIAN SURFACE HIGH. SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
VERY MINOR TWEAKS WERE MADE TO GOING FORECAST AS NEW MODEL
GUIDANCE DID NOT OFFER MANY CHANGES TO BE MADE. SATURDAY/S FRONT
LOOKS LIKE IT COULD TOUCH OFF SOME STRONG THUNDERSTORMS. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGE ACROSS THE INTERMOUNTAIN WEST WILL CONTINUE TO
DOMINATE FOR MUCH OF THE EXTENDED. SOME FLATTENING OF THE RIDGE
INDICATED FOR THE END OF THE FORECAST PERIOD IN RESPONSE TO ALASKA
LOW SLIDING SOUTHWARD.

PERIOD STARTS WITH RIDGE REBOUNDING FROM WAVE SWINGING THROUGH
CENTRAL CANADA...PUSHING BACKDOOR COLD FRONT INTO NORTHEAST MONTANA
ON WEDNESDAY. STILL A LITTLE ENERGY MOVING UNDER THE RIDGE FOR
POTENTIAL CONVECTION...MAINLY IN THE SOUTH...FOR WEDNESDAY NIGHT
AND THURSDAY. DRIER AND WARMER WEATHER FOR FRIDAY WITH RIDGE
CONTINUING TO BUILD. SHORTWAVE LIFTS ACROSS PACIFIC NORTHWEST
AND PUSHES COLD FRONT ACROSS THE STATE ON SATURDAY FOR ANOTHER
CHANCE FOR CONVECTION INTO SATURDAY NIGHT. RIDGE AGAIN REBOUNDS
SLIGHTLY TO THE WEST ON SUNDAY WITH AIRMASS DRYING OUT...BUT STILL
A LITTLE UNSTABLE FOR CONVECTION POTENTIAL UNTIL MONDAY. EBERT

&&

.AVIATION...
VFR CONDITIONS THROUGH TUESDAY WITH UPPER RIDGE IN PLACE ACROSS
MONTANA. UPPER LEVEL MOISTURE BLOWING OFF FROM CENTRAL MONTANA
THUNDERSTORMS WILL BE MOVING THROUGH THE AREA FROM TIME TO TIME. WINDS
WILL BE LIGHT THROUGH TONIGHT...BUT PICK UP FROM THE NORTH TUESDAY
DUE TO A BACKDOOR COLD FRONT. TUESDAY AFTERNOON A FEW THUNDERSTORMS
WILL DEVELOP ACROSS THE CENTRAL MONTANA MOUNTAINS...BUT WILL NOT
IMPACT THE TERMINALS. JAMBA/GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 10 AM TO 8 PM MDT TUESDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 2:14 PM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT MON JUN 30 2008

MTZ017-022-023-012200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
314 PM MDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 8 PM TUESDAY.
NORTHEAST WINDS OF 20 TO 25 MPH ARE EXPECTED TO AFFECT THE AREA
DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Roosevelt

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Other Federal Agency
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Sheridan

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Drought, Wibaux

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Wibaux forecast zone
Reported by
Other Federal Agency
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Drought, Richland

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Richland forecast zone
Reported by
Other Federal Agency
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Drought, Western Roosevelt

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
Other Federal Agency
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Daniels

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Daniels forecast zone
Reported by
Other Federal Agency
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Drought, McCone

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
McCone forecast zone
Reported by
Other Federal Agency
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122250, 122253, 122254, 122255, 122256, 122257, 122258.